Iowa, 2008Tornado and Hail in Iowa, August 13, 2008
August 13, 2008 · NWS FSD · 15 events in 4 counties and zones
A tornado and a damaging wind report accompanied numerous reports of large hail across northwest Iowa during the late afternoon and early evening of August 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado and a damaging wind report accompanied numerous reports of large hail across northwest Iowa during the late afternoon and early evening of August 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 3:45 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 13, 3:45 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT WED AUG 13 2008
.DISCUSSION...
WEAK UPPER LEVEL WAVE SPREADING THROUGH THE AREA AND IS SUPPORTING
SOME ELEVATED THUNDERSTORM ACTIVITY. MAIN CORRIDOR OF STRONGEST
THETA-E ADVECTION SHOULD BE SOUTH OF INTERSTATE 90 AND EAST OF
INTERSTATE 29 LATE THIS AFTERNOON AND TONIGHT. ACARS SOUNDINGS FROM
FSD AND SUX SUGGEST SFC BASED THUNDERSTORMS WILL BE A LITTLE TOUGH
TO COME BY BUT STILL SOME THREAT OF THIS HAPPENING BEFORE SUNSET.
WITH A CAPE AROUND 2000 J/KG...DCAPE AROUND 1200 J/KG AND ONLY
MARGINAL SHEAR...EXPECT THE MAIN THREAT FROM THUNDERSTORMS TO BE
HAIL TO HALF DOLLARS AND WIND GUSTS TO 60 MPH. OTHERWISE...DEW
POINTS FROM MOSGUIDE SEEMED TOO LOW SO WENT ABOVE.
FAIRLY UNFOCUSED AS FAR AS CONVECTIVE POTENTIAL EARLY THU. MAIN
UPR CIRCULATION WL CONTINUE TO WORK SWRD/SSWRD TOWARD ERN WY/WRN SD.
IN RESPONSE...CDFNT/INVERTED TROUGH IS FORECAST TO DEVELOP THRU ERN
SD ON THU. ATM DOES DESTABILIZE THRU THE DAY...NOT TO A TREMENDOUS
DEGREE...BUT ENOUGH WITH OVERALL WK FLOW PATTERN TO MAKE PCPN
DISTRIBUTION FCST DIFFICULT. ALSO HAVE WK BACKDOOR FRONT PUSHING IN
FM NE...REACHING FAR ERN CWA LATE AFTN. ENOUGH TO PUT AT LEAST A
SMALL THREAT IN EVERYWHERE BY AFTN...BUT BEST THREAT FOR STORMS
WOULD SEEM TO OCCUR FROM LATE THU AFTN THRU THU NIGHT AS MAIN
DIV Q SLIDES SWRD THRU WRN CWA...WITH BEST ELEVATED INSTABILITY AXIS.
THE THREAT FOR LINGERING SHOWERS AND STORMS WL BE LIMITED THRU SWRN
THIRD OF AREA...BEFORE OVERWHEMLING PUSH OF DRIER AIR AND RIDGING
BEHIND SYSTEM CUTS OFF THREAT FROM NE TO SW. THIS DRIER AIR WL KEEP
MOST OF AIR CLEAR OF PCPN FRI NIGHT THRU SAT NIGHT...WITH EXCEPTION
OF A VERY LOW END THREAT ALG MO RVR MAINLY TIED TO DIURNAL HEATING
CYCLE. THIS IS MORE FOR UNCERTAINTY IN THE LOCATION OF UPR LOW
THAN ANY OTHER REASON.
IN THE EXTENDED RANGE /SUN THRU WED/ THE WHOLE FORECAST FALLS BACK
ON HANDLING THE UPPER VORTEX AND EVENTUAL EVOLUTION. CONSENSUS
TREND TO TAKE IT FARTHER SWRD INTO SUNDAY BEFORE SLOWLY LIFTING CORE
NE. THIS WOULD ALLOW A GOOD PUSH OF DRIER AIR TO BUILD WWRD NORTH OF
THE CIRCULATION INTO MOST OF CWA. ...AND HARD TO TIME ANY PARTICULAR
LOBES WRAPPING ARND THE CORE WHICH MIGHT BRUSH THROUGH THE FAR SRN
CWA. CUT BACK POPS LEADING INTO SUN NIGHT AND MON...AND WHILE NOT A
TREMENDOUS AMOUNT OF INSTABILITY WITH THE COLD CORE...WL MENTION A
SOMEWHAT LESSER CONCENTRATION OF THUNDER TIED TO DIURNAL CYCLE.
LATE LOOK AT 12Z ECMWF WOULD PUSH PRECIP THREAT PAST EXTENDED RANGE
AS TAKES UNTIL THU AND FRI TO LIFT BACK NWRD INTO AREA. WOULD NEED
TO END UP MUCH DRIER AND WARMER IF THIS SLN IS TO ASSERT ITSELF IN
THE SUPERENSEMBLE SLNS.
&&
.AVIATION...
MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE
VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE
NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT
WILL REMAIN ISOLATED TO SCATTERED.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08/CHAPMAN
Hazardous weather outlook, Aug 13, 10:15 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT WED AUG 13 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR
THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 13, 4:21 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 N EDGERTON 43.90N 96.13W
08/13/2008 E1.75 INCH PIPESTONE MN TRAINED SPOTTER
&&
TRMLocal storm report, Aug 13, 4:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL EDGERTON 43.87N 96.13W
08/13/2008 E3.00 INCH PIPESTONE MN LAW ENFORCEMENT
THREE AND A HALF INCH DIAMETER HAIL WAS REPORTED JUST
WEST OF EDGERTON.
&&
TRMLocal storm report, Aug 13, 4:29 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 S DALLAS 43.22N 99.52W
08/13/2008 E0.75 INCH GREGORY SD PUBLIC
IN ADDITION TO PENNY SIZED HAIL, 1.00 INCH OF RAIN FELL
WITH THIS STORM.
&&
TRMLocal storm report, Aug 13, 4:35 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 SW MARSHALL 44.43N 95.82W
08/13/2008 E0.75 INCH LYON MN AMATEUR RADIO
0355 PM HAIL 1 W MARSHALL 44.45N 95.81W
08/13/2008 E0.88 INCH LYON MN TRAINED SPOTTER
0403 PM HAIL 6 NNE ARCO 44.46N 96.11W
08/13/2008 E0.75 INCH LINCOLN MN TRAINED SPOTTER
0403 PM HAIL 3 NNE RUSSELL 44.35N 95.92W
08/13/2008 E1.25 INCH LYON MN TRAINED SPOTTER
HALF DOLLAR SIZED HIAL REPORTED AT CAMDEN STATE PARK.
0405 PM HAIL 2 SE LAKE BENTON 44.24N 96.26W
08/13/2008 E1.50 INCH LINCOLN MN PUBLIC
0410 PM HAIL 1 N RUSSELL 44.33N 95.95W
08/13/2008 E1.00 INCH LYON MN TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, 40 TO 50 MPH WIND
GUSTS ACCOMPANIED THE STORM.
0429 PM HAIL 1 S BURKE 43.17N 99.29W
08/13/2008 E0.75 INCH GREGORY SD PUBLIC
0430 PM HAIL 12 NNW MOUNTAIN LAKE 44.10N 95.02W
08/13/2008 E0.75 INCH COTTONWOOD MN PUBLIC
IN ADDITION TO PENNY SIZED HAIL, 0.65 INCH RAIN FELL
DURING THE STORM.
0450 PM HAIL 12 E PIPESTONE 44.00N 96.07W
08/13/2008 E0.75 INCH PIPESTONE MN TRAINED SPOTTER
0502 PM HAIL 1 S DALLAS 43.22N 99.52W
08/13/2008 E0.75 INCH GREGORY SD PUBLIC
IN ADDITION TO PENNY SIZED HAIL, 1.00 INCH OF RAIN FELL
WITH THIS STORM.
0510 PM HAIL 1 N EDGERTON 43.89N 96.13W
08/13/2008 E1.00 INCH PIPESTONE MN TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, ROTATION WAS NOTED IN
THE CLOUDS.
0512 PM HAIL EDGERTON 43.87N 96.13W
08/13/2008 E3.00 INCH PIPESTONE MN LAW ENFORCEMENT
THREE AND A HALF INCH DIAMETER HAIL WAS REPORTED JUST
WEST OF EDGERTON.
0515 PM HAIL 2 N EDGERTON 43.90N 96.13W
08/13/2008 E1.75 INCH PIPESTONE MN TRAINED SPOTTER
&&
TRMLocal storm report, Aug 13, 4:46 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SSW OKABENA 43.67N 95.35W
08/13/2008 E0.88 INCH JACKSON MN TRAINED SPOTTER
&&
TRMLocal storm report, Aug 13, 5:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL MAGNOLIA 43.64N 96.07W
08/13/2008 E1.00 INCH ROCK MN TRAINED SPOTTER
&&
TRMEvent by event
13 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Dickinson
- When
- August 13, 5:08 PM CST to 5:10 PM CST
- Where
- Dickinson County, 1 mi E of Lake Park to 1.27 mi E of Lake Park
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.470, -95.300
A tornado damaged several outbuildings and tore half the roof off a hog confinement building.
Thunderstorm Wind, Dickinson
- When
- August 13, 5:17 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -95.320
Thunderstorm winds caused tree damage, including large branches blown down.
Hail, Dickinson
- When
- August 13, 5:17 PM CST to 5:21 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -95.320
Large hail damaged roofs, siding, windows, and crops; and stripped leaves off some trees. The amount of crop and property damage was not known.
Hail, Lyon
- When
- August 13, 5:30 PM CST
- Where
- Lyon County, 2.76 mi N of George
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.390, -96.000
Hail, Dickinson
- When
- August 13, 5:33 PM CST
- Where
- Dickinson County, 1.51 mi W of West Okoboji
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -95.200
Hail, Clay
- When
- August 13, 5:54 PM CST
- Where
- Clay County, 6.11 mi NE of Dickens
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -94.930
Hail, Clay
- When
- August 13, 6:15 PM CST
- Where
- Clay County, 0.69 mi S of Royal
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -95.280
Hail, Clay
- When
- August 13, 6:18 PM CST
- Where
- Clay County, 1.38 mi S of Maclay
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.950, -95.070
Hail, Buena Vista
- When
- August 13, 6:31 PM CST
- Where
- Buena Vista County, 4.11 mi E of Sioux Rapids
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -95.070
Large hail covered the ground.
Hail, Buena Vista
- When
- August 13, 6:35 PM CST
- Where
- Buena Vista County, 0.86 mi NE of Linn Grove
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.890, -95.240
Hail, Buena Vista
- When
- August 13, 6:40 PM CST
- Where
- Buena Vista County, 1.01 mi E of Linn Grove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.880, -95.230
Hail, Buena Vista
- When
- August 13, 7:00 PM CST
- Where
- Buena Vista County, Storm Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.650, -95.200
Hail, Buena Vista
- When
- August 13, 7:05 PM CST
- Where
- Buena Vista County, Storm Lake
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 42.650, -95.200
Large hail dented vehicles. The amount of property damage was not known.
Hail, Buena Vista
- When
- August 13, 7:06 PM CST to 7:07 PM CST
- Where
- Buena Vista County, Storm Lake
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.650, -95.200
Hail, Buena Vista
- When
- August 13, 7:15 PM CST
- Where
- Buena Vista County, 1.38 mi S of Sulphur Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -95.100
Large hail covered the ground to a depth of one to two inches.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131162, 131164, 131166, 131168, 131169, 131170, 131171, 131173, 131174, 131175, 131176, 131177, 131379, 131178, 131179.